The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (237 KB) | Metadata | Table of Contents | ZAA summary
Volume 20, Issue 3, 2001, pp. 589–598
DOI: 10.4171/ZAA/1033

Published online: 2001-09-30

A Note on Degenerate Variational Problems with Linear Growth

M. Bildhauer

Given a class of strictly convex and smooth integrands $f$ with linear growth, we consider the minimization problem $\int_{\Omega} f \bigtriangledown u) dx \rightarrow$ min and the dual problem with maximizer $\sigma$. Although degenerate problems are studied, the validity of the classical duality relation is proved in the following sense: there exists a generalized minimizer $u* \in BV (\Omega; \mathbb R^N)$ of the original problem such that $\sigma (x) = \bigtriangledown f (\bigtriangledown^a u*)$ holds almost everywhere, where $\bigtriangledown^a u*$ denotes the absolutely continuous part of $\bigtriangledown u*$ with respect to the Lebesgue measure. In particular, this relation is also true in regions of degeneracy, i.e. at points $x$ such that $D^2f(\bigtriangledown ^a u*(x)) = 0$. As an application, we can improve the known regularity results for the dual solution.

Keywords: Degenerate problems, linear growth, duality, regularity

Bildhauer M.: A Note on Degenerate Variational Problems with Linear Growth. Z. Anal. Anwend. 20 (2001), 589-598. doi: 10.4171/ZAA/1033